Stopping Aspirin may raise heart attack death risk by 60%: Study

A new study shows that for patients with a history of heart disease, stopping aspirin can increase the risk of having a heart attack.

The study results revealed that patients with a history of heart disease who stopped taking a low-dose daily aspirin had a 60% increased risk of having a heart attack over the three-year follow-up, compared with patients who continued the daily aspirin, says study researcher Luis A. Garcia Rodriguez, director of the Spanish Center for Pharmacoepidemiologic Research (CEIFE) in Madrid. The study is published in the British Medical Journal.

Garcia Rodriguez explained, “Patients on low-dose aspirin for secondary prevention of cardiovascular disease should be advised that unless there is a high risk of serious bleeding or otherwise recommended by a doctor, aspirin should never be discontinued, given its overwhelming benefit [on heart health].” He added that this study supports the findings of previous research. However, those studies were done in patients while in the hospital. Garcia Rodriguez believes his is the first to look at non-hospitalized patients with heart disease.

For the study the team analyzed information on nearly 40,000 patients from The Health Improvement Network, a large U.K. database of primary care records. The patients, aged 50 to 84, were told by their doctors to take aspirin to prevent repeats of cardiovascular problems. The doses ranged from 75 to 300 milligrams daily. During the three-year follow-up, 876 patients had a heart attack but survived. Another 346 died of heart disease, including heart attacks.

When comparing current aspirin users to those who stopped, they found the 60% increased risk of nonfatal heart attack among those who stopped. It did not matter how long they had been on the aspirin. Put in other terms, for every 1,000 patients over a one-year period, there were four extra cases of nonfatal heart attacks for those who stopped aspirin.

Patients said they stopped for various reasons, including safety concerns. One risk is internal bleeding. The researchers did not find an increased risk between stopping aspirin and the risk of heart disease death alone. Stopping aspirin is thought to adversely affect the platelet function, among other mechanisms, Garcia Rodriguez explained.

In an editorial accompanying the study, Giuseppe Biondi Zoccai, of the University of Modena and Reggio Emilia, Modena, Italy, say the risk-benefit ratio of aspirin must be considered for individual patients. It's also important to put the risk of stopping aspirin in perspective, he explained. “We might compare aspirin to safety seat belts. If you drive your car without using the safety seat belts, your risk of having a fatal accident is increased, but most of the time if you just are going to the mall, you come back home safely. However, given the huge amount of patients at risk and the fact that patients remain at risk lifelong, then it is easier to understand why the individual and population implications of aspirin discontinuation are so negative”.

Biondi Zoccai cites his study and others. “We can estimate from basic studies as well as clinical studies that up to five days of aspirin withdrawal are not associated with major increases in cardiovascular risk,” he said. “However, the risk goes up about 8 to 10 days after the last dose”.

Ellen Mason, of the British Heart Foundation, said, “This research is yet another reminder of how effective a little daily pill of aspirin can be at preventing someone from having another heart attack. So it's very concerning how many people with heart disease are not taking their aspirin. This very cheap, but valuable, golden oldie is one of the best researched drugs we have in our arsenal to stop further heart attacks. The benefits certainly outweigh any risks for most people. If you've had a heart attack then stopping taking your aspirin increases your risk of having another heart attack and this can result in permanent damage to your heart. Don't simply stop taking your meds, always talk to your doctor first.”

Dr. Ananya Mandal

Written by

Dr. Ananya Mandal

Dr. Ananya Mandal is a doctor by profession, lecturer by vocation and a medical writer by passion. She specialized in Clinical Pharmacology after her bachelor's (MBBS). For her, health communication is not just writing complicated reviews for professionals but making medical knowledge understandable and available to the general public as well.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Mandal, Ananya. (2018, August 23). Stopping Aspirin may raise heart attack death risk by 60%: Study. News-Medical. Retrieved on May 30, 2020 from https://www.news-medical.net/news/20110720/Stopping-Aspirin-may-raise-heart-attack-death-risk-by-6025-Study.aspx.

  • MLA

    Mandal, Ananya. "Stopping Aspirin may raise heart attack death risk by 60%: Study". News-Medical. 30 May 2020. <https://www.news-medical.net/news/20110720/Stopping-Aspirin-may-raise-heart-attack-death-risk-by-6025-Study.aspx>.

  • Chicago

    Mandal, Ananya. "Stopping Aspirin may raise heart attack death risk by 60%: Study". News-Medical. https://www.news-medical.net/news/20110720/Stopping-Aspirin-may-raise-heart-attack-death-risk-by-6025-Study.aspx. (accessed May 30, 2020).

  • Harvard

    Mandal, Ananya. 2018. Stopping Aspirin may raise heart attack death risk by 60%: Study. News-Medical, viewed 30 May 2020, https://www.news-medical.net/news/20110720/Stopping-Aspirin-may-raise-heart-attack-death-risk-by-6025-Study.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Study finds hundreds of new links between people's DNA and the heart's electrical activity